Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 15, NWS Midland/Odessa, TX

April 24, 202410 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Apr 24, 2024, 2:15 PM CDT for 10 counties in Texas; 5 counties in New Mexico. It took effect at Apr 25, 2024, 9:00 AM CDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2024, 2:15 PM CDT (19:15 UTC)
In effect from
Apr 25, 2024, 9:00 AM CDT
Expired
Apr 25, 2024, 11:00 PM CDT
In force
14 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 24, 12:40 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 24, 12:40 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1240 PM CDT Wed Apr 24 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 340 AM CDT Wed Apr 24 2024

Mid-level ridging largely remains in place over the southern Great
Plains this afternoon and evening, though weak impulses may proceed
a shortwave trough as it makes landfall near SoCal. Very warm
temperatures are anticipated once again as 80s and 90s continue
across most the area, about 5-10 degrees above normal. There is a
low risk of thunderstorms once again this afternoon along the
dryline that will set up across the central Permian Basin and Lower
Trans Pecos. Strong to severe thunderstorms are possible with any
thunderstorms that develop with moderate CAPE supported by steep mid-
level lapse rates and sufficient bulk shear. A localized increased
threat for thunderstorms may develop across our northeastern Permian
Basin where a remnant outflow/differential heating boundary should
set up that was left behind from thunderstorms yesterday afternoon.
This corridor may additionally support a localized heightened severe
risk. Low-level hodographs in this area show sufficient veering with
height for a low end all hazards severe risk should any supercell
thunderstorms develop and mature.

Temperatures tonight remain warm as lee troughing strengthens with
the approaching shortwave trough. The increasing moisture and some
cloud cover greatly limits overnight radiational cooling. The
majority of locations remain in the 60s through the night with any
50s limited to the higher elevations.

Thursday is shaping up to be a dynamic weather day across much of
the Great Plains. The previously mentioned shortwave trough takes on
a negative tilt as it moves across the Four Corners region during
the afternoon. As lee cyclogenesis occurs across the north central
Great Plains, a dryline begins to sharpen across our central Permian
Basin to Lower Trans Pecos once again. Despite the approaching
system, afternoon temperatures should remain largely unchanged.
Thunderstorms may once again be possible along the dryline during
the afternoon, though this remains uncertain. The capping inversion
is expected to be stronger Thursday afternoon compared to this
afternoon which may inhibit any convective initiation until after
dark when the greatest ascent moves in. Despite this uncertainty,
have gone ahead and mentioned at least isolated thunderstorms given
the potential for a rogue thunderstorm or two. Should anything
develop, it may quickly become severe. Moderate instability will
develop once again with increasing effective bulk shear as the
trough approaches supporting all potential severe hazards. If that
wasn't enough, very dry and windy conditions are expected behind the
dryline. This likely results in high winds through the Guadalupes
and widespread critical fire weather, see the Fire Weather
Discussion for further details.

Needless to say, its going to be an active couple of days and now is
the time to be prepared. Have a plan in place and have multiple ways
to receive warnings should any be issued this afternoon and Thursday
afternoon.

-Chehak

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 340 AM CDT Wed Apr 24 2024

Thursday night, the upper trough is forecast to be over Colorado,
ejecting into the Central Plains and leaving West Texas and
Southeast New Mexico under progressive southwest flow aloft.  High
winds are anticipated through most of the evening in the Guadalupes,
Delawares, and adjacent plains, and we've issued a watch to cover
this.  Critical fire weather conditions are anticipated in
conjunction with these increased winds, and we've issued a watch to
cover this, as well.  See fire weather discussion below for more
details.  In the east, convection will be ongoing along/east of the
dryline.  Models bring the Pac front to the dryline late evening, so
these storms could continue past 06Z.  All models depict very steep
mid-lvl lapse rates and beaucoup deep-layer shear of 50kts or
better.  As surface winds veer w/the arrival of the Pac front,
helicities increase significantly after 00Z, so all hazards will be
possible.

Friday, temperatures come down a bit closer to normal in the wake of
the Pac front as a secondary trough digs into the southwestern
CONUS.  As this feature strengthens, zonal flow aloft will
transition to southwest, and high winds will once again be possible
in the Guadalupes/Delawares through the weekend.  Friday night, a
40+kt LLJ will push the dryline back into the eastern zones.

Saturday, models take the secondary trough to the Four Corners by
around 18Z.  Again, cluster analysis suggests the GFS has the best
handle on this, making Saturday a windbag, especially for the
northwest CWA.  Temperatures will attempt a recovery as downslope
warming kicks in, but a Pac front arriving in the late morning/early
afternoon will largely negate this.  Dry soils will promote abundant
BLDU.  As the Pac front meets up w/the dryline, convection will be
possible along the eastern fringes of the CWA.

Sunday, temperatures come down to normal in the wake of the Pac
front...possibly the coolest day this forecast as highs remain in
the 80s most locations.  Monday and Tuesday, weak ridging builds
into the region, warming temperatures to above normal all locations
by Tuesday afternoon.

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Wed Apr 24 2024

An MVFR deck has approached MAF very closely from the north.
Heating will lift it to VFR even if it arrives at MAF so VFR
conditions should continue at all TAF sites. There will be
isolated TS in the northern Permian Basin but should not directly
impact any TAF sites though they will be in the flying area.

Hennig

&&

.FIRE WEATHER...
Issued at 340 AM CDT Wed Apr 24 2024

Near-critical to critical fire weather conditions are possible
Thursday through Sunday, mainly west of the Pecos.  Thursday, an
upper-level trough will pass to the northwest, increasing 20-ft
winds significantly over the higher terrain.  This will combine with
single digit minimum relative humidity to yield widespread RFTIs of
7-8, with even some 9 over the higher terrain.  ERCs will remain
75th percentile or lower through the weekend, but conditions will be
such that rapid fire growth is possible nevertheless, mainly due to
increased 20-ft winds.

Friday, West Texas and Southeast New Mexico will be in between
systems, but singly digit afternoon RH is anticipated area-wide.  20-
ft winds will be lower than Thursday, but sufficient enough to
result in widespread max RFTI of 5 or better.

Saturday, a secondary upper-level trough arrives, increasing 20-ft
winds significantly, especially over Southeast new Mexico and and
most of West Texas.  Again, widespread max RFTIs of 5 or better are
anticipated, but will extend farther east than on Friday.  A 90+kt
500mb jet will intersect the windward side of the LLTR right over
Southeast New Mexico.

Finally, on Sunday, 20-ft winds will begin diminishing, but will
still combine with widespread critical RH to produce at least
elevated fire weather conditions over much of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               87  67  88  58 /  20  20  20  50
Carlsbad                 91  59  90  55 /   0   0   0   0
Dryden                   91  68  90  62 /  20   0  20  10
Fort Stockton            93  65  93  57 /  10   0  10  10
Guadalupe Pass           83  59  80  52 /   0   0   0   0
Hobbs                    88  61  89  52 /   0   0   0   0
Marfa                    88  52  86  46 /   0   0   0   0
Midland Intl Airport     89  67  89  58 /  20  10  20  30
Odessa                   89  67  90  59 /  10  10  10  30
Wink                     93  64  93  56 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday morning through Thursday
     evening for Andrews-Central Brewster County-Chinati
     Mountains-Chisos Basin-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Gaines-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County Plains-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Thursday afternoon through Thursday evening
     for Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

NM...Fire Weather Watch from Thursday morning through Thursday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Watch from Thursday afternoon through Thursday evening
     for Eddy County Plains-Guadalupe Mountains of Eddy County.

&&

SHORT TERM...91
LONG TERM....44
AVIATION...10
Hazardous weather outlook, Apr 24, 2:20 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 AM CDT Wed Apr 24 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 AM CDT Wed Apr 24 2024 /120 AM MDT Wed Apr 24 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

There is a low risk of severe thunderstorms this afternoon, mainly
over the Western Low Rolling Plains. Any severe storms that do
develop will be accompanied by large hail and/or damaging winds
and/or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Fire Weather Watch is in effect from Thursday morning through
Thursday evening for Southeast New Mexico and most of West Texas.

A High Wind Watch is in effect Thursday afternoon and evening for
the Guadalupe and Delaware Mountains, as well as the adjacent
plains.

There is a medium risk of severe thunderstorms late Thursday
afternoon and evening, mainly over the Western Low Rolling Plains.
Any severe storms that do develop will be accompanied by large hail
and/or damaging winds and/or an isolated tornado.

Near-critical to critical fire weather conditions are possible
Friday through Sunday, mainly west of the Pecos.

High winds are possible Friday though Sunday afternoon, mainly in
the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:05 AM CDTHigh Wind WatchMAFCulberson11 hr
Apr 24, 3:30 AM CDTFire Weather WatchMAFAndrews, Brewster, Culberson, Gaines, Jeff Davis, Loving and 5 more11 hr
Apr 24, 1:10 PM CDTHigh Wind WarningMAFCulberson36 hr
Apr 24, 1:10 PM CDTWind AdvisoryMAFCulberson36 hr

Nearby

Red Flag Warnings in Texas, 2024Red Flag Warnings in New Mexico, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.